MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA SPINE INSTRUMENTS; MECTALIF POSTERIOR/OBLIQUE INSERTER INNER ROD

MEDACTA INTERNATIONAL SA SPINE INSTRUMENTS; MECTALIF POSTERIOR/OBLIQUE INSERTER INNER ROD
Model Number 03.22.10.0055
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/15/2025
Type of Reportable Event Malfunction
Event or Problem Description
The tip of the mectalif posterior/oblique inserter inner rod broke during posterior oblique cage insertion.The broken piece could not be removed and was left inside the cage.The patient is doing well at the moment, and no action is planned.
 
Additional Manufacturer Narrative
Batch review performed on 17 dec 2025 lot 1415276: (b)(4) items manufactured and released on 11-mar-2015.No anomalies found related to the problem.To date, no similar events have been reported on the same lot during the period of review.Clinical evaluation during an intervertebral body fusion procedure using an oblique cage, the tip of the inserter fractured, resulting in a fragment of the instrument remaining inside the cage.The available x-ray images clearly confirm the event, showing the tip of the instrument retained within the cage.However, the fragment is likely in contact also with body fluids and tissues through the posterior hole of the cage.Despite this finding, the cage itself appears to be correctly positioned.Although the instrument is made of medical-grade stainless steel, it is not part of a series approved for long-term implantation.Therefore, the potential risk of leaving the fragment in situ cannot be excluded, and secondary complications cannot be ruled out.Based on the available imaging, it is difficult to determine the degree of engagement between the fragment and the cage; consequently, the possibility of secondary migration cannot be excluded.Retrieval of the broken instrument fragment would be beneficial to allow a more accurate assessment of this risk.R&d pictures analysis during a posterior three-level surgery, the tip of the inserter inner shaft (ref.No.03.22.10.0055, lot no.1415276) fractured during mectalif oblique insertion.Based on the received images and the available x-ray, it can be confirmed that the tip of the instrument fractured and remained in the patient.However, due to the limited image quality, it is not possible to obtain detailed information about the fracture; therefore, the root cause of the complaint cannot be determined at this stage.The part will be evaluated once retrieved from the field.
 
Additional Manufacturer Narrative
On february 3rd we have received the item involved in the event.R&d analysis during a posterior three-level surgery, the tip of the inserter inner shaft (ref.No.03.22.10.0055, lot no.1415276) fractured during mectalif oblique insertion.Based on the received images and the available x-ray, it was confirmed that the tip of the instrument fractured and remained in the patient.Once retrieved, the part was analyzed and the following findings were identified: the device fractured at a distance between 280.14 mm and 280.42 mm from the posterior surface that interfaces with the outer shaft (ref.03.22.10.0262) during implant assembly.The fracture morphology is characteristic of a brittle fracture and appears more consistent with bending stress rather than torsional stress.Considering that the length of the outer shaft is approximately 279.25 mm and that the fracture occurred at approximately 280.4 mm, the fracture location was outside the region supported by the outer shaft.Based on these findings, it can be hypothesized that the root cause of the complaint may be related to incomplete tightening of the implant against the outer shaft.Under this condition, the unsupported portion of the inner shaft may have been subjected to bending loads during insertion maneuvers, leading to fracture.This hypothesis is consistent with both the observed fracture morphology and the fracture location.Root cause: based on the evidence available, the most likely root cause of the complaint is incomplete tightening of the implant against the outer shaft.As a consequence, the unsupported portion of the inner shaft may have been exposed to bending loads during insertion maneuvers, which could have resulted in the observed fracture.
 
Additional Manufacturer Narrative
R&d analysis: during a posterior three-level surgery, the tip of the inserter inner shaft (ref.03.22.10.0055, lot 1415276) fractured during mectalif oblique insertion.Based on the received images and the available x-ray, it was confirmed that the tip of the instrument fractured and remained in the patient.The device was analyzed and the following findings were identified: the device fractured at a distance between 280.14 mm and 280.42 mm from the posterior surface that interfaces with the outer shaft (ref.03.22.10.0262) during implant assembly.The fracture morphology is characteristic of a brittle fracture and appears more consistent with bending stress rather than torsional stress.Considering that the length of the outer shaft is approximately 279.25 mm and that the fracture occurred at approximately 280.4 mm, the fracture location was outside the region supported by the outer shaft.The vertical line drawn represents the position where the fracture occurred.Based on these findings, it can be hypothesized that the root cause of the event may be related to a condition resulting in a reduced engagement between the instrument outer shaft and the implant.Such a condition could arise during impaction and surgical maneuvers.Under these circumstances, the unsupported portion of the instrument inner shaft may have been subjected to bending loads during insertion, leading to fracture.This hypothesis is consistent with both the observed fracture morphology and the fracture location.Conclusions: based on the available information, the most probable root cause is a condition leading to incomplete support of the inner shaft by the outer shaft, which may have exposed the unsupported portion of the device to bending loads during insertion and impaction maneuvers, resulting in fracture.There is no indication that a systemic deficiency of the device design may have caused or contributed to the event and the investigation does not indicate any potential manufacturing related issue.Correction: visual inspection and conclusions updated.

Brand Name
SPINE INSTRUMENTS
Common Device Name
MECTALIF POSTERIOR/OBLIQUE INSERTER INNER ROD
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key24051156
Report Number3005180920-2026-00009
Device Sequence Number9855845
Product Code LXH
UDI-Device Identifier07630040788892
UDI-Public07630040788892
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.22.10.0055
Device Lot Number1415276
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2025
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date01/13/2026
Supplement Report FDA Received Date03/05/2026
04/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/11/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale